Kantonsspital St.Gallen
login

Drug-Induced Pseudo-Central Serous Chorioretinopathy in Carcinoma Patients

Sascha Jung, Christophe Valmaggia, Markus Joerger & Margarita Todorova

abstract

PURPOSE
Patients with carcinomas often share symptoms of vision deterioration as part of paraneoplastic retinopathy (PNR), based on a cross-reaction between antigens expressed by the underlying tumor and retinal proteins. However, some of the underlying symptoms may be explained by a drug-induced toxicity. The application of new therapeutic strategies with mitogen-activated protein kinase (MEK) and fibroblast growth factor receptor (FGFR) inhibitors in advanced cancers are still under evaluation for safety and tolerability, but also for dose-limiting toxicities. In the presented data, we identified a drug-induced pseudo-central serous chorioretinopathy (pCSC) to be the reason for central vision deterioration.

METHODS
A retrospective, observational, case-controlled study included seven patients receiving MEK and six patients receiving FGFR inhibitor treatment for bronchopulmonal cancer. We compared the clinical and diagnostic pictures of pCSC patients with that of 50 CSC patients (100 eyes) and 7 patients (14 eyes) with PNR. The activity of pCSC was assessed by clinical examination, supported by multimodal imaging. The relationships between clinical symptomatology and systemic disease activity were evaluated.

RESULTS
Three out of thirteen patients (23.1%) showed signs of pCSC (one FGFR and two MEK inhibitor patients). All three pCSC patients showed central bilateral detachment of the neurosensory retina on OCT imaging, but also paracentral multifocal lesions in the second subject. Compared to our CSC and PNR patients, the lesions in pCSC patients showed no lipofuscin irregularities on FAF. With reduction of the MEK treatment, the lesions on one MEK subject disappeared and BCVA restored to 0.8. In one MEK- and the FGFR subject, the lesions reduced in size without therapy discontinuation.

CONCLUSION
Based on our data, MEK and FGFR inhibitor-associated pCSC is a mild, self-limited retinopathy that seems to disappear simultaneously or shortly after discontinuation of medication, with subsequent restoration of the central visual function.
   
citation Jung S, Valmaggia C, Joerger M, Todorova M. Drug-Induced Pseudo-Central Serous Chorioretinopathy in Carcinoma Patients. Klin Monbl Augenheilkd 2021; 238:403-409.
   
type journal paper/review (English)
date of publishing 30-04-2021
journal title Klin Monbl Augenheilkd (238/4)
ISSN electronic 1439-3999
pages 403-409
PubMed 33930920
DOI 10.1055/a-1403-3068